Physicians and family taking care of a 6-year-old boy diagnosed with attention deficit hyperactivity disorder (ADHD) found a common medication used to treat the condition was having the reverse effect.
The boy, being treated by providers in Thailand, was described as mischievous, disorderly and restless while at school. He would ignore people around him and even created and spoke his own language.
After seeing a psychiatrist, the boy was diagnosed as having ADHD with delayed language development. The psychiatrist prescribed 5 mg of the ADHD medication methylphenidate twice daily. One dose was to be given by the boy’s grandfather in the morning, the other by the boy’s teacher at noon.
This made things worse.
On the first day of treatment, the boy’s teacher reported that he was even more disruptive than before. The boy did not go to sleep until midnight that night, when he was normally asleep by 8:30 p.m.
The boy’s behavior and sleeping pattern returned to normal after the boy’s grandfather stopped giving him the methylphenidate. The dose was reduced to 5 mg (or half of a 10 mg tablet) once daily, but the mischievousness and difficulty sleeping returned and was so severe that the boy was brought to the hospital, where the methylphenidate was stopped.
Alternative drugs haloperidol and imipramine were prescribed at nightly doses of 0.25 mg of haloperidol and 10 mg of imipramine. These alternatives helped a little on the first night, but on the second night the patient became restless, sleepless and impulsive again. This prompted the grandfather to stop all medications.
The boy was genotyped and found to be an intermediate metabolizer for the CYP2D6 enzyme. This enzyme plays a major part in metabolizing haloperidol and imipramine, and plays a role in metabolizing a number of ADHD medications. Although previous research has not shown that CYP2D6 is directly involved in the metabolism of methylphenidate, methylphenidate is somewhat similar to other ADHD medications that are metabolized by CYP2D6. This genetic variant could potentially cause the boy to metabolize haloperidol and imipramine more slowly than normal, leading to increased levels in his blood and the adverse reactions.
The case report authors propose that CYP2D6 also seems to play a role in the metabolism of methylphenidate, at least anecdotally. Haloperidol and imipramine were stopped completely, and the methylphenidate dose was reduced to 2.5 mg per day. This reduced dose produced no adverse effects or sleep difficulty.
Given the boy’s genetic test results, the boy’s family was given a list of specific medications to be avoided, as these could reduce his CYP2D6 activity even further and increase his exposure to methylphenidate and his risk for recurrence of adverse effects.
The report authors conclude that reviewing the results of pharmacogenetic testing before prescribing ADHD medications could help both a patient’s family members and physicians better understand the role of drug metabolism in treatment response and potential risk of adverse reactions.